Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 76, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at May 17, 2017, 6:50 AM CDT for Lincoln County, Kansas. It was in force for 26 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 17, 2017, 6:50 AM CDT (11:50 UTC)
- Expired
- May 17, 2017, 7:16 AM CDT
- In force
- 26 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Lincoln County, KS
The radar
The Grand Island radar (KUEX), 140 km from the middle of the area, began a volume at 11:52 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 17, 7:02 AM CDT | HAIL 1.25 | 3 Wsw Ash Grove, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 11.8 hours before the alert went out and 211 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1324 J/kg
- Mixed-layer CIN
- -62 J/kg
- Mixed-layer LCL
- 917 m above ground
- 0-6 km bulk shear
- 67 kt
- 0-1 km storm-relative helicity
- 383 m²/s²
- 0-3 km storm-relative helicity
- 570 m²/s²
- Significant tornado parameter
- 4.6
- Supercell composite
- 20.1
The text
As transmitted.
595
WUUS53 KICT 171150
SVRICT
KSC105-171230-
/O.NEW.KICT.SV.W.0076.170517T1150Z-170517T1230Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Wichita KS
650 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Severe Thunderstorm Warning for...
Lincoln County in central Kansas...
* Until 730 AM CDT
* At 649 AM CDT, a severe thunderstorm was located near Lincoln,
moving north at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Lincoln, Sylvan Grove, Beverly, Barnard, Westfall and Ash Grove.
This includes Interstate 70 between Mile Markers 229 and 234.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 9793 3887 9794 3887 9848 3922 9849
TIME...MOT...LOC 1149Z 195DEG 40KT 3900 9821
HAIL...1.00IN
WIND...60MPH
$$
METZGER2 follow-up statements
765
WWUS53 KICT 171210
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
710 AM CDT WED MAY 17 2017
KSC105-171230-
/O.CON.KICT.SV.W.0076.000000T0000Z-170517T1230Z/
Lincoln KS-
710 AM CDT WED MAY 17 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 730 AM CDT
FOR LINCOLN COUNTY...
At 710 AM CDT, a severe thunderstorm was located near Barnard, or 12
miles north of Lincoln, and is nearly stationary.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Trained weather spotters have reported half dollar sized
hail with this storm.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Lincoln, Sylvan Grove, Beverly, Barnard, Westfall and Ash Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3922 9793 3887 9794 3887 9848 3922 9849
TIME...MOT...LOC 1210Z 195DEG 40KT 3922 9813
HAIL...1.00IN
WIND...60MPH
$$
METZGER815
WWUS53 KICT 171216
SVSICT
Severe Weather Statement
National Weather Service Wichita KS
716 AM CDT WED MAY 17 2017
KSC105-171226-
/O.CAN.KICT.SV.W.0076.000000T0000Z-170517T1230Z/
Lincoln KS-
716 AM CDT WED MAY 17 2017
...THE SEVERE THUNDERSTORM WARNING FOR LINCOLN COUNTY IS CANCELLED...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning has been cancelled.
LAT...LON 3922 9793 3887 9794 3887 9848 3922 9849
TIME...MOT...LOC 1215Z 195DEG 40KT 3928 9811
$$
METZGERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 5:37 AM CDT, 1 hour 13 minutes earlier.
Area forecast discussion, May 17, 5:37 AM CDT, 1 hour 13 minutes before
Area Forecast Discussion National Weather Service Wichita KS 537 AM CDT Wed May 17 2017 .SHORT TERM...(Today through Friday night) Issued at 245 AM CDT Wed May 17 2017 Today: Storms should be exit Southeast KS shortly after daybreak. Good mixing will result in advisory criteria wind late this morning and through the afternoon. Some concern that clouds will rotate into far northern sections. This might produce a stray shower or thunderstorm, but chances for measurable appear slim. Relatively quiet weather is also expected tonight. Thursday-Thursday night: This period is looking increasingly likely for high impact weather. Warm front will be roughly along Highway 400 in the morning. Some hint that scattered convection may occur early which could be either surface based in the vicinity of, or south of the front, or elevated just north of the front. Good wind profile would support severe hail and a brief tornado cannot be ruled out in the tiny zone of co-located shear/instability in the immediate vicinity of the front. This front is expected to move north during the day...but models vary on how far. Main show will likely wait until late afternoon when storms erupt along dryline. Whether the warm sector lights up ahead of dryline is questionable. NAM wind profiles are a classic textbook supercells, with all modes of severe weather in play. GFS wind profile is not quite as ideal, but would still easily support supercells. Anticipate that storms will likely congeal in the evening, and given sagging east/west boundary and low level jet, will set stage for heavy rain and flooding. Flooding is currently looking more likely south of Highway 50, but that could change depending on amount/location of convection and where effective boundary sets up. Good moisture will remain in place with dryline remaining west of the forecast area throughout the night. Friday: With dryline still to the west, moisture will remain in place. What is less certain is amount of instability left after overnight convection. With wave moving through, could see another round of severe storms over a good portion of the area. Warm front is forecast somewhere between OK and Nebraska borders. Heavy rain and flooding is the most probable and increasing threat, but severe storms could be in play as well. .LONG TERM...(Saturday through Tuesday) Issued at 245 AM CDT Wed May 17 2017 Saturday-Tuesday: Front should exit Southeast KS during the day on Saturday. Drier weather is expected until Sunday night when combo of shortwave in northwest flow and return moisture could trigger elevated convection Sunday night. Chances for storms increase on Monday and into Tuesday as front approaches. && .AVIATION...(For the 12Z TAFS through 12Z Thursday morning) Issued at 535 AM CDT Wed May 17 2017 VFR conditions are expected across the region today. However, winds will be rather strong during the day with cross winds at a number of terminals being a possible problem for small aircraft. VFR conditions are also expected overnight tonight but some LLWS is expected to set up over some of the Central and Southeastern Kansas terminals. && .PRELIMINARY POINT TEMPS/POPS... Wichita-KICT 82 56 82 62 / 0 0 30 80 Hutchinson 81 55 80 59 / 0 0 30 80 Newton 81 55 80 59 / 10 0 30 80 ElDorado 81 55 81 62 / 10 0 20 80 Winfield-KWLD 82 56 84 65 / 10 0 20 80 Russell 76 52 74 53 / 20 0 20 80 Great Bend 78 52 76 54 / 10 0 20 80 Salina 79 53 78 57 / 10 0 20 80 McPherson 80 54 79 58 / 10 0 30 80 Coffeyville 84 61 85 67 / 40 10 20 60 Chanute 83 59 83 65 / 40 10 20 80 Iola 82 58 83 63 / 40 10 20 80 Parsons-KPPF 83 60 84 66 / 40 10 20 70 && .ICT WATCHES/WARNINGS/ADVISORIES... Wind Advisory from 9 AM this morning to 7 PM CDT this evening for KSZ032-033-047>053-067>072-082-083-093>096-098>100. && SHORT TERM...PJH LONG TERM...PJH AVIATION...ELM
Hazardous weather outlook, May 17, 3:55 AM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Wichita KS 355 AM CDT Wed May 17 2017 KSZ032-033-047>053-067>072-082-083-091>096-098>100-180900- Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase- Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper- Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette- 355 AM CDT Wed May 17 2017 This hazardous weather outlook is for portions of Central Kansas, South Central Kansas and Southeast Kansas. .DAY ONE...Today and Tonight A few strong storms with small hail and wind gusts to 50 mph are possible over Southeast Kansas through daybreak. The vast majority of the storms should be sub-severe. West winds sustained around 30 mph, with gusts around 45 mph are expected over most of the area today. Check the latest wind advisory for details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday Isolated storms are possible Thursday morning along a warm front that will extend across South Central and Southeast Kansas. The main threat will be nickel to quarter sized hail. The bigger threat will occur late Thursday afternoon or more likely Thursday evening as severe storms in Western Kansas move into the area. Golfball hail, 60 to 70 mph winds, a few potentially strong tornadoes are all possible, especially over a small part of South Central Kansas. The timing and location of the higher threat storms may change. Storm intensity will decrease but coverage will increase overnight. This will decrease the threat of severe weather, but increase the threat of flooding, especially south of Highway 50. Strong storms are likely and few severe storms are possible Friday afternoon and evening. Locally heavy rain is also likely, with an increased threat of both short term flooding and river flooding, especially east of I-35. This threat of river flooding would persist into the weekend. More storms are possible Monday and Tuesday, with at least strong storms possible. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated today or tonight. && For a graphical version of this information, see our webpage at: http://weather.gov/wichita/hwo/ Howerton
In the hours before
Special weather statement, May 17, 2:45 AM CDT, 4 hours 5 minutes before
Special Weather Statement
National Weather Service Wichita KS
245 AM CDT WED MAY 17 2017
KSZ053-070-170815-
Greenwood KS-Chase KS-
245 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Greenwood County in southeastern Kansas...
Chase County in east central Kansas...
* Until 315 AM CDT
* At 243 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 19 miles south of Cottonwood
Falls...moving northeast at 55 mph.
wind gusts up to 50 mph will be possible with this storm.
* Locations impacted include...
Eureka, Cottonwood Falls, Madison, Strong City, Hamilton, Bazaar,
Virgil, Elmdale, Matfield Green, Eureka City Lake, Thrall, Eureka
Airport, Tallgrass Prairie, Saffordville and Tallgrass Prairie
Preserve.
A severe thunderstorm watch remains in effect until 500 AM CDT for
south central and east central Kansas.
LAT...LON 3808 9652 3809 9669 3833 9680 3852 9646
3852 9636 3817 9636 3817 9596 3784 9596
3761 9648 3761 9652
TIME...MOT...LOC 0745Z 226DEG 49KT 3809 9650
MCGUIRESpecial weather statement, May 17, 4:06 AM CDT, 2 hours 44 minutes before
Special Weather Statement
National Weather Service Wichita KS
406 AM CDT WED MAY 17 2017
KSZ098>100-170930-
Montgomery KS-Labette KS-Chautauqua KS-
406 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Montgomery County in southeastern Kansas...
Western Labette County in southeastern Kansas...
Eastern Chautauqua County in southeastern Kansas...
* Until 430 AM CDT
* At 403 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm near Hulah, or 9 miles northwest of
Bartlesville...moving northeast at 55 mph.
This complex of showers and thunderstorms have a history of
producing wind gusts up to 50 mph.
* Locations impacted include...
Coffeyville, Independence, Cherryvale, Caney, Sedan, Edna, Dearing,
Mound Valley, Elk City, Tyro, Peru, Liberty, Chautauqua, Havana,
Bolton, Sycamore, Niotaze, Parsons Tri City Airport, Angola and Elk
City Lake.
LAT...LON 3730 9634 3730 9596 3738 9595 3738 9550
3701 9525 3700 9529 3700 9620
TIME...MOT...LOC 0905Z 239DEG 49KT 3688 9606
METZGERSpecial weather statement, May 17, 4:34 AM CDT, 2 hours 16 minutes before
Special Weather Statement National Weather Service Wichita KS 434 AM CDT WED MAY 17 2017 KSZ099-100-171030- Montgomery KS-Labette KS- 434 AM CDT WED MAY 17 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Montgomery County in southeastern Kansas... Labette County in southeastern Kansas... * Until 530 AM CDT * At 431 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Dearing, or 7 miles northwest of Coffeyville...moving northeast at 55 mph. This complex of showers and thunderstorms has a history of producing wind gusts up to 50 mph. * Locations impacted include... Parsons, Coffeyville, Independence, Cherryvale, Caney, Oswego, Chetopa, Altamont, Edna, Dearing, Mound Valley, Elk City, Tyro, Liberty, Havana, Bolton, Sycamore, Bartlett, Labette and Parsons Tri City Airport. LAT...LON 3700 9596 3738 9596 3738 9508 3700 9507 TIME...MOT...LOC 0933Z 222DEG 46KT 3709 9576 METZGER
Special weather statement, May 17, 5:01 AM CDT, 1 hour 49 minutes before
Special Weather Statement National Weather Service Wichita KS 501 AM CDT WED MAY 17 2017 KSZ095-096-171100- Wilson KS-Neosho KS- 501 AM CDT WED MAY 17 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Eastern Wilson County in southeastern Kansas... Neosho County in southeastern Kansas... * Until 600 AM CDT * At 458 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Thayer, or 10 miles north of Cherryvale...moving northeast at 50 mph. This complex of showers and thunderstorms has a history of producing wind gusts up to 50 mph. This potential is expected to continue. * Locations impacted include... Chanute, Neodesha, Erie, St. Paul, Thayer, Altoona, Buffalo, Galesburg, Benedict, Stark, Earlton, Lake Parsons, Chanute Airport and South Mound. LAT...LON 3739 9576 3773 9576 3773 9509 3738 9509 TIME...MOT...LOC 1000Z 222DEG 45KT 3741 9549 METZGER
Special weather statement, May 17, 5:20 AM CDT, 1 hour 30 minutes before
Special Weather Statement National Weather Service Wichita KS 520 AM CDT WED MAY 17 2017 KSZ072-171100- Allen KS- 520 AM CDT WED MAY 17 2017 The National Weather Service in Wichita has issued a * Significant Weather Advisory for... Allen County in southeastern Kansas... * Until 600 AM CDT * At 518 AM CDT...National Weather Service meteorologists were tracking a strong thunderstorm near Humboldt...moving northeast at 50 mph. This complex of showers and thunderstorms has a history of producing wind gusts up to 50 mph. * Locations impacted include... Iola, Humboldt, La Harpe, Gas, Moran, Savonburg, Elsmore, Mildred, Bassett, Iola Airport and Petrolia. LAT...LON 3773 9509 3774 9553 3803 9552 3803 9508 TIME...MOT...LOC 1019Z 222DEG 45KT 3774 9539 METZGER
Special weather statement, May 17, 6:41 AM CDT, 9 minutes before
Special Weather Statement
National Weather Service Wichita KS
641 AM CDT WED MAY 17 2017
KSZ032-033-047>051-171230-
Ellsworth KS-Rice KS-McPherson KS-Russell KS-Lincoln KS-Barton KS-
Saline KS-
641 AM CDT WED MAY 17 2017
The National Weather Service in Wichita has issued a
* Significant Weather Advisory for...
Ellsworth County in central Kansas...
Northern Rice County in central Kansas...
Northwestern McPherson County in central Kansas...
Russell County in central Kansas...
Lincoln County in central Kansas...
Northeastern Barton County in central Kansas...
Western Saline County in central Kansas...
* Until 730 AM CDT
* At 640 AM CDT...National Weather Service meteorologists were
tracking a strong thunderstorm 6 miles north of Sylvan Grove, or 14
miles west of Lincoln...moving northeast at 50 mph.
hail up to the size of dimes...and wind gusts up to 50 mph will be
possible with this storm.
* Locations impacted include...
Russell, Ellsworth, Hoisington, Wilson, Claflin, Kanopolis,
Lincoln, Marquette, Holyrood, Lucas, Bushton, Sylvan Grove,
Geneseo, Brookville, Luray, Dorrance, Beverly, Lorraine, Barnard
and Falun.
LAT...LON 3922 9793 3896 9793 3895 9766 3841 9779
3840 9876 3903 9904 3913 9904 3913 9849
3922 9849
TIME...MOT...LOC 1141Z 222DEG 45KT 3911 9840
METZGERThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 16, 7:10 PM CDT | Special Weather Statement | ICT | Barton | 35 min |
| May 16, 8:01 PM CDT | Tornado Warning | ICT | Barton | 29 min |
| May 16, 8:25 PM CDT | Tornado Warning | ICT | Barton | 35 min |
| May 16, 8:35 PM CDT | Severe Thunderstorm Warning | ICT | Russell | 25 min |
| May 16, 8:47 PM CDT | Tornado Warning | ICT | Russell | 28 min |
| May 16, 9:04 PM CDT | Severe Thunderstorm Warning | ICT | Lincoln, Russell | 41 min |
| May 16, 9:40 PM CDT | Special Weather Statement | ICT | Harper | 35 min |
| May 16, 11:13 PM CDT | Severe Thunderstorm Warning | ICT | Barton, Russell | 24 min |
| May 16, 11:14 PM CDT | Special Weather Statement | ICT | Sumner | 16 min |
| May 16, 11:35 PM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| May 17, 12:00 AM CDT | Special Weather Statement | ICT | Sedgwick | 30 min |
| May 17, 12:19 AM CDT | Special Weather Statement | ICT | Harper | 26 min |
| May 17, 12:21 AM CDT | Special Weather Statement | ICT | Reno | 24 min |
| May 17, 12:41 AM CDT | Special Weather Statement | ICT | Butler | 34 min |
| May 17, 12:50 AM CDT | Special Weather Statement | ICT | Sumner | 25 min |
| May 17, 1:40 AM CDT | Special Weather Statement | ICT | McPherson | 35 min |
| May 17, 1:41 AM CDT | Special Weather Statement | ICT | Cowley | 34 min |
| May 17, 2:08 AM CDT | Special Weather Statement | ICT | Butler | 37 min |
| May 17, 2:45 AM CDT | Special Weather Statement | ICT | Chase, Greenwood | 30 min |
| May 17, 3:13 AM CDT | Wind Advisory | ICT | Allen, Barton, Butler, Chase, Chautauqua, Cowley and 20 more | 16 hr |
| May 17, 4:06 AM CDT | Special Weather Statement | ICT | Chautauqua, Montgomery | 24 min |
| May 17, 4:34 AM CDT | Special Weather Statement | ICT | Labette, Montgomery | 56 min |
| May 17, 5:01 AM CDT | Special Weather Statement | ICT | Neosho, Wilson | 59 min |
| May 17, 5:20 AM CDT | Special Weather Statement | ICT | Allen | 40 min |
| May 17, 6:41 AM CDT | Special Weather Statement | ICT | Barton, Ellsworth, Lincoln, Russell | 49 min |
| May 17, 11:25 AM CDT | Special Weather Statement | ICT | Lincoln | 50 min |
| May 17, 2:06 PM CDT | High Wind Warning | ICT | Allen, Labette, Montgomery, Neosho, Wilson, Woodson | 2 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.